Alert archive / Utah / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 5, NWS Salt Lake City, UT

June 19, 2022Davis County, Tooele County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jun 19, 2022, 2:53 PM MDT for Davis County, Tooele County, Utah. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2022, 2:53 PM MDT (20:53 UTC)
Expired
Jun 19, 2022, 3:30 PM MDT
In force
37 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Davis County, UT, Tooele County, UT

What was reported inside it

TimeReportWhereRemark
Jun 19, 3:00 PM MDTTSTM WND GST 611 Se Delle, UTI-80 AT MP 71 EAST DELLE
Jun 19, 3:00 PM MDTTSTM WND GST 6410 Nnw Grantsville, UTI-80 AT MP 81 DOLOMITE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.9 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2022-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2022-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3747 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

887 
WUUS55 KSLC 192053
SVRSLC
UTC011-045-192130-
/O.NEW.KSLC.SV.W.0005.220619T2053Z-220619T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Salt Lake City UT
253 PM MDT Sun Jun 19 2022

The National Weather Service in Salt Lake City has issued a

* Severe Thunderstorm Warning for...
  West central Davis County in northern Utah...
  Northeastern Tooele County in northern Utah...

* Until 330 PM MDT

* At 251 PM MDT, a severe thunderstorm was located near Delle, or 24
  miles northwest of Grantsville, moving east at 40 mph.

  HAZARD...60 mph wind gusts and low visibility in blowing dust. 

  SOURCE...Mesonet. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Tooele, Grantsville, Stansbury Park, Great Salt Lake South of the
  Causeway, Delle, Tooele Army Depot, Erda and Lake Point.

This includes Interstate 80 in Utah between mile markers 57 and 96.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Great Salt Lake, get away from the water and move 
indoors or inside a vehicle. Remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4066 11296 4095 11300 4108 11237 4054 11227
TIME...MOT...LOC 2051Z 253DEG 36KT 4086 11278 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

AD
2 follow-up statements
987 
WWUS55 KSLC 192117
SVSSLC

Severe Weather Statement
National Weather Service Salt Lake City UT
317 PM MDT Sun Jun 19 2022

UTC011-045-192130-
/O.CON.KSLC.SV.W.0005.000000T0000Z-220619T2130Z/
Davis UT-Tooele UT-
317 PM MDT Sun Jun 19 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR WEST CENTRAL DAVIS AND NORTHEASTERN TOOELE COUNTIES...

At 316 PM MDT, mesonet observations indicated gusty thunderstorm 
outflow winds located near Great Salt Lake South of the Causeway, or 
23 miles north of Grantsville, moving east at 40 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Mesonet.

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Tooele, Grantsville, Stansbury Park, Great Salt Lake South of the
Causeway, Delle, Tooele Army Depot, Erda and Lake Point.

This includes Interstate 80 in Utah between mile markers 57 and 96.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Great Salt Lake, get away from the water and move 
indoors or inside a vehicle. Remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4066 11296 4095 11300 4108 11237 4054 11227
TIME...MOT...LOC 2116Z 253DEG 36KT 4093 11246 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

AD
417 
WWUS55 KSLC 192127
SVSSLC

Severe Weather Statement
National Weather Service Salt Lake City UT
327 PM MDT Sun Jun 19 2022

UTC011-045-192136-
/O.EXP.KSLC.SV.W.0005.000000T0000Z-220619T2130Z/
Davis UT-Tooele UT-
327 PM MDT Sun Jun 19 2022

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL DAVIS AND
NORTHEASTERN TOOELE COUNTIES WILL EXPIRE AT 330 PM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 4066 11296 4095 11300 4108 11237 4054 11227
TIME...MOT...LOC 2126Z 253DEG 36KT 4096 11234 

$$

AD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 6:03 AM MDT, 8 hours 50 minutes earlier.

Area forecast discussion, Jun 19, 6:03 AM MDT, 8 hours 50 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
603 AM MDT Sun Jun 19 2022

.SYNOPSIS...A cold front will slowly cross the area today into
tonight. Gusty winds will persist ahead of the cold front, mainly
across southern and eastern Utah today. Cooler air will spread into
the area behind the cold front, with a more benign pattern
setting up for midweek.

&&

.SHORT TERM (THROUGH 12Z TUESDAY)...The upstream upper trough
remains centered over Nevada this morning while Utah remains under a
southerly flow aloft. Drier air has spread into western Utah, while
moisture remains over the east with PWATs around 0.8-0.9 inches
along the Green River on the eastern edge of the forecast area.
Showers and thunderstorms continue to develop along the east slopes
of the spine of Utah and adjacent valleys, near the moisture
gradient. These storms are aided by large scale lift owing to upper
divergence near the right entrance region of the upper jet. The
storms have trended increasingly wet through the night, and training
storms will bring the threat of flash flooding to prone areas into
at least midday. This mostly includes recent burn scars across the
northeastern quadrant of Utah, as these lie within/near the moisture
gradient.

Otherwise, a cold front associated with the upstream trough will
slowly work its way across the area today into tonight, as it will
be progressively pushed by a series of embedded shortwave
disturbances rotating around the mean trough. Ahead of the front,
gusty southwest winds can be expected again, mainly across southern
and eastern Utah. These winds will be borderline Advisory in some
spots, especially during the early part of the afternoon, with
gusts 40-45 mph.

As colder air aloft advects into northern Utah from the west and
destabilizes the airmass, expect showers to develop across northwest
Utah this afternoon, then spread east into the Wasatch Front and
adjacent mountains. With less moisture in place, these showers will
be drier in nature and have the potential to produce gusty outflow
winds. These showers are expected to continue to linger into
tomorrow before the trough exits the area. Cooler conditions will
settle into the area today into tomorrow, with afternoon maxes
running around 10 degrees below Climo in many areas tomorrow.

.LONG TERM (After 12Z/6AM Tuesday)...A shallow ridge is expected to
build through much of the long-term period, bringing temperatures
from about 5 degrees below normal on Tuesday to around 5-10 degrees
above normal by late week. With this ridge, there is little
uncertainty regarding the overall pattern across the western US
through Thursday. Beyond, despite higher uncertainty, an overall
ridge is likely to dominate for the remainder of the long-term
period.

A cutoff low will form from the overall trough impacting our area
this weekend, moving to the west before temporarily settling over
the CA coast. Once this cutoff low begins to move eastward again and
is absorbed into the mean flow, it will likely bring some PVA and a
bit of moisture across northern UT on Thursday. This could help
produce scattered showers and isolated thunder across the
central/southern Wasatch and Uintas Thursday afternoon/evening.

In addition to this feature, southerly flow may bring some moisture
in from the south across south-central and southeastern UT beginning
late Wednesday. There is some uncertainty here in how exactly the
southerly flow sets up, so it is possible that any moisture stays
too far east for any shower activity on Wednesday. If it does
produce isolated showers, they will likely remain across the
southeastern portion of the forecast area. Thursday will likely see
the highest coverage of showers and isolated thunder due to the
combination of added moisture and the remnant cutoff low. Still,
most shower potential will remain east of I-15.

PWAT values are expected to remain elevated across southern UT
through the remainder of the long-term period, with values nearing
1" across southeastern UT. The EC ensemble suggests a 40% chance of
exceeding 1" PWAT after Thursday. Exactly how much moisture we get
depends on how strong the ridge builds in. A stronger ridge (58% of
ensemble members) will promote better southerly flow for increased
moisture. Increased moisture could produce higher coverage of
showers and isolated thunder each afternoon/evening for the rest of
the long-term period.

Beyond Friday, uncertainty in the overall pattern increases. Most
(78%) of members favor a strong ridge with some variance in its
amplitude. The other 22% of members favor the backside of a ridge in
southwesterly flow with a trough located over the Pacific Northwest.
There isn't a clear difference at this time in sensible weather, but
this will impact weather beyond the long-term period.

&&

.AVIATION...KSLC...Light southeasterly flow is expected through
roughly 15z. At this time, expect gusts out of the south to
increase. A distinct wind shift to northwesterly flow is expected
around 22-23z. In addition, gusty outflow winds out of the northwest
are possible between 21-23z. Light southeasterly flow may return
around 09z, however there is a 40% likelihood of northwesterly flow
continuing instead. Isolated rain showers are possible after 04z.
VFR conditions expected for the valid TAF period.

.REST OF UTAH AND SOUTHWEST WYOMING...Gusty southerly flow will pick
up after 15z across the area. A front will move across the area from
west to east between 18-04z, causing a distinct shift to
northwesterly/westerly flow. Scattered showers and isolated thunder
is expected to continue near the Uinta Mountains until roughly 20-
22z. Additional scattered showers are expected to develop across the
West Desert to the Wasatch Front during the afternoon/evening.

&&

.FIRE WEATHER...Drier air will spread into southern Utah today ahead
of a cold front which will slowly cross Utah through tonight.
Southerly winds will remain gusty ahead of and near the cold front,
which will combine with the dry conditions to create another round
of widespread critical fire weather conditions mainly for the
central and southern mountains through the southern and eastern
valleys. There will also be brief and less widespread critical fire
weather conditions for the eastern extent of the west desert zones
(mainly 492 and 495), but the strongest winds and driest conditions
will exist during the early afternoon timeframe, after which winds
will trend downward and humidities increase behind the cold front.
Cooler temperatures will settle into the area behind the front
through the early part of the week.

Showers with scattered lighting activity will continue through
around midafternoon across northeast through east-central Utah.
These storms have trended more wet since last evening, with wetting
rain expected near the stronger storms. As these showers gradually
wind down during the afternoon, another area of showers will spread
into northern Utah from the west. These will be drier and will be
capable of producing gusty microburst winds. Isolated lightning
activity can be expected with these storms through tonight and into
Monday.

Expect more benign weather and warmer temperatures for the middle
portion of the week before moisture increases into the area once
again.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning until 10 PM MDT this evening for UTZ484-489-493-
     494-496-498.

WY...None.

&&

Cheng/Cunningham

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

In the hours before

Local storm report, Jun 19, 9:48 AM MDT, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
948 AM MDT SUN JUN 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 AM     HAIL             HELPER                  39.69N 110.86W
06/19/2022  E1.25 INCH       CARBON             UT   PUBLIC

            PUBLIC REPORTS HALF DOLLAR SIZED HAIL WITH REFERENCE
            PHOTO VIA SOCIAL MEDIA.

&&

MICHAEL.WESSLER
Local storm report, Jun 19, 9:54 AM MDT, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
954 AM MDT SUN JUN 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 AM     TSTM WND GST     10 N ALTONAH            40.54N 110.33W
06/19/2022  M68 MPH          DUCHESNE           UT   MESONET

            YELLOWSTONE DRAINAGE RAWS REPORTS TSTORM WIND GUST TO 68
            MPH.

0913 AM     TSTM WND GST     10 N ALTONAH            40.54N 110.33W
06/19/2022  E68 MPH          DUCHESNE           UT   MESONET

            YELLOWSTONE DRAINAGE RAWS OBSERVED THUNDERSTORM WIND GUST
            TO 68 MPH.

&&

MICHAEL.WESSLER
Special weather statement, Jun 19, 1:09 PM MDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
109 PM MDT Sun Jun 19 2022

UTZ101-192015-
Great Salt Lake Desert and Mountains UT-
109 PM MDT Sun Jun 19 2022

...A strong thunderstorm will impact portions of west central Tooele
County through 215 PM MDT...

At 108 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles north of Ibapah, or 32 miles south of Wendover, moving
northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Utah Test and Training Range South.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4017 11387 4039 11403 4073 11368 4065 11339
      4038 11318
TIME...MOT...LOC 1908Z 233DEG 14KT 4029 11386

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AD
Special weather statement, Jun 19, 1:59 PM MDT, 54 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
159 PM MDT Sun Jun 19 2022

UTZ101-192100-
Great Salt Lake Desert and Mountains UT-
159 PM MDT Sun Jun 19 2022

...Strong thunderstorms will impact portions of southwestern Box
Elder and northwestern Tooele Counties through 300 PM MDT...

At 158 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Utah Test and Training Range North, or 32 miles
east of Wendover, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar and satellite indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Knolls, Utah Test and Training Range North, Clive, Utah Test and
Training Range South and Bonneville Salt Flats.

This includes Interstate 80 in Utah between mile markers 16 and 63.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4042 11358 4090 11385 4144 11339 4105 11293
      4055 11282
TIME...MOT...LOC 1958Z 235DEG 27KT 4092 11345

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AD
Special weather statement, Jun 19, 2:23 PM MDT, 30 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
223 PM MDT Sun Jun 19 2022

UTZ112-114-WYZ021-192100-
Western Uinta Basin UT-Western Uinta Mountains UT-
Southwest Wyoming WY-
223 PM MDT Sun Jun 19 2022

...A strong thunderstorm will impact portions of northeastern
Duchesne...east central Summit and southeastern Uinta Counties
through 300 PM MDT...

At 222 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles northeast of Tabiona, or 22 miles north of Duchesne, moving
north at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Altonah, Kings Peak and Mountain Home.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4032 11036 4045 11052 4102 11033 4090 11000
      4082 11000 4079 10998
TIME...MOT...LOC 2022Z 199DEG 50KT 4050 11038

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

crk
Special weather statement, Jun 19, 2:42 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
242 PM MDT Sun Jun 19 2022

UTZ101-102-104-192145-
Northern Wasatch Front UT-Tooele and Rush Valleys UT-
Great Salt Lake Desert and Mountains UT-
242 PM MDT Sun Jun 19 2022

...A cluster of strong thunderstorms will impact portions of
southwestern Weber...south central Box Elder...western Davis and
northeastern Tooele Counties through 345 PM MDT...

At 241 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms 11 miles north of Clive, or 36 miles northwest of
Grantsville, moving northeast at 30 mph. Wind sensors in Dugway and
along Interstate 80 have recorded wind gusts of 50 to 60 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tooele, Grantsville, Stansbury Park, Delle, Tooele Army Depot, Skull
Valley, Great Salt Lake North of the Causeway, Great Salt Lake South
of the Causeway, Tooele Army Depot South, Utah Test and Training
Range North, Stockton, Rush Valley, Hat Island, Erda, Gunnison
Island, Lakeside, Antelope Island State Park and Lake Point.

This includes Interstate 80 in Utah between mile markers 58 and 97.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4028 11277 4099 11305 4144 11338 4160 11278
      4107 11224 4024 11233
TIME...MOT...LOC 2041Z 245DEG 36KT 4084 11308

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

AD

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 7:15 PM MDTSpecial Weather StatementSLCDavis45 min
Jun 19, 9:17 AM MDTFlash Flood Warning Considerable damage threatSLCCarbon2 hr
Jun 19, 1:09 PM MDTSpecial Weather StatementSLCTooele66 min
Jun 19, 1:59 PM MDTSpecial Weather StatementSLCTooele61 min
Jun 19, 2:23 PM MDTSpecial Weather StatementSLCDuchesne37 min
Jun 19, 2:42 PM MDTSpecial Weather StatementSLCDavis63 min
Jun 19, 3:01 PM MDTSevere Thunderstorm Warning Considerable damage threatSLCBox Elder, Davis, Tooele, Weber44 min
Jun 19, 3:12 PM MDTSpecial Weather StatementSLCDavis, Salt Lake63 min
Jun 19, 3:25 PM MDTSevere Thunderstorm Warning Considerable damage threatSLCBox Elder, Davis, Weber35 min
Jun 19, 3:46 PM MDTSevere Thunderstorm Warning Considerable damage threatSLCBox Elder, Tooele29 min
Jun 19, 3:58 PM MDTSevere Thunderstorm Warning Considerable damage threatSLCBox Elder, Davis, Weber17 min
Jun 19, 4:07 PM MDTSpecial Weather StatementSLCMorgan53 min
Jun 19, 4:17 PM MDTSpecial Weather StatementSLCBox Elder, Weber43 min
Jun 19, 4:52 PM MDTSpecial Weather StatementSLCBox Elder38 min

Nearby

Severe Thunderstorm Warnings in Utah, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.